Back to Ask the Diabetes Team Ask the Diabetes Team

From Elkins, West Virginia, USA:

My five year old daughter has had type 1 for one and a half years. About a week ago, her endocrinologist lowered her insulin dosages due to lows in the 50s mg/dl [2.8 to 3.2 mmol/L]. She is currently taking three units of Humulin NPH in the morning and one unit of NPH in the evening which seems to have helped. Before, she was taking one unit of lispro (Humalog) and six units of NPH each morning and one unit of each in the evening. Why, after so long, would her insulin needs diminish so much? She weighs 44 pounds and has been tested for celiac, thyroid and everything else, all of which came back normal. Her carbohydrate intake is 50/50/50. Snacks range from 20 to 30 grams of carbohydrates three or four times a day. Her sugar remains between 100 to 150 mg/dl [5.6 to 8.3 mmol/L]. She has never passed out, had a seizure, been hospitalized for ketones, nor has ever had ketones. Is she still honeymooning? From everything that I have read, I just assumed that her insulin needs would becoming more, not less. She just started kindergarten this year and her activity level has decreased, which I thought would mean an increase in insulin, not a decrease.


I agree with your assumptions and agree with the evaluation that your physician explored for potential complicating issues. I do not have an explanation at this point for the apparent current lower insulin requirements. But, I expect it to be temporary.

Sometimes, I have seen children have out-of-the-blue lower glucose readings and apparent increased sensitivity to insulin for a few days and then they have some looser stools. I've surmised that the intestines were showing the beginnings of not absorbing food well (hence the lower glucose readings) and the culmination was diarrhea a few days later.

Keep a dialogue with your pediatric endocrinologist and keep checking glucose levels diligently.


Original posting 16 Nov 2005
Posted to Insulin and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.